Drug may be 'linked to birth defects in up to 400 children'
Up to 400 children may have suffered serious birth defects because their mother was not warned about the dangers of taking a drug to treat epilepsy and bi-polar disorder during pregnancy, it was claimed yesterday.
Sodium valproate (Epilim) is a drug licensed in Ireland for the treatment of epilepsy and bi-polar disorder.
Fetal valproate syndrome, or FACS, describes a syndrome that affects children born to women who were prescribed Epilim during pregnancy.
Children exposed to this drug in the womb have an 11pc chance of malformations at birth compared with 2-3pc in the general population, the support group FACS Forum Ireland warned.
Some 40pc of affected children experience developmental delay and are at three to five times greater risk of developing autism, autistic spectrum disorder and ADHD.
"Approximately 400 children may be affected by FACS in Ireland, but just 43 have a diagnosis from the genetics department in Our Lady's Hospital Crumlin," said the group.
They said they feared not all women were being made fully aware of the risks.
In 2014, the European Medicines Agency strengthened the warnings and restrictions on the use of valproate in women and girls.
In 2017, they reviewed how these recommendations were being implemented due to concerns that EU member states were not implementing the recommendations properly.
"In February of this year, they issued additional instructions aimed at further tackling issues around reducing risk for women and girls of child bearing age," said the support group.
The parents called for a national study to identify how many children in Ireland are affected by FACS.
They also said an investigation into the historical use of valproate is needed as is a form of redress to meet the care needs of children who have been affected by the drug.